Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 16, NWS Topeka, KS

September 21, 200610 counties in Kansas

NWS Topeka, KS issued this wind advisory at Sep 21, 2006, 4:04 AM CDT for 10 counties in Kansas. It took effect at Sep 21, 2006, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2006, 4:04 AM CDT (09:04 UTC)
In effect from
Sep 21, 2006, 7:00 AM CDT
Expired
Sep 21, 2006, 7:00 PM CDT
In force
12 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Dickinson County, KS, Franklin County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 36 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
456 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 210904
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
404 AM CDT THU SEP 21 2006

...WIND ADVISORY IN EFFECT ALONG AND SOUTH OF A MINNEAPOLIS TO
ALMA TO OTTAWA LINE FOR TODAY...

.A STRONG UPPER LEVEL STORM SYSTEM AND ASSOCIATED DEEP SURFACE LOW
OVER SOUTHWEST KANSAS WILL BRING GUSTY SOUTH WINDS ALONG AND SOUTH
OF A MINNEAPOLIS TO ALMA TO OTTAWA LINE. THE WINDS WILL BEGIN TO
SUBSIDE EARLY THIS EVENING.

KSZ034>038-054>056-058-059-212200-
/O.NEW.KTOP.WI.Y.0016.060921T1200Z-060922T0000Z/
OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-OSAGE-FRANKLIN-
COFFEY-ANDERSON-
INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...EMPORIA...
OTTAWA
404 AM CDT THU SEP 21 2006

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

EXPECT SOUTH WINDS OF 30 TO 35 MPH ACROSS THE ADVISORY AREA...WITH
SOME GUSTS UP TO 45 MPH.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST...WEST ORIENTED ROADS.


$$
2 follow-up statements
000 
WWUS73 KTOP 212016
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT THU SEP 21 2006

...WIND ADVISORY IN EFFECT ALONG AND SOUTH OF A MINNEAPOLIS TO
ALMA TO OTTAWA LINE FOR TODAY...

.A STRONG UPPER LEVEL STORM SYSTEM AND ASSOCIATED DEEP SURFACE
LOW OVER WESTERN KANSAS WILL BRING GUSTY SOUTH WINDS ALONG AND SOUTH
OF A MINNEAPOLIS TO ALMA TO OTTAWA LINE. THE WINDS WILL BEGIN TO
SUBSIDE EARLY THIS EVENING.

KSZ034>038-054>056-058-059-220000-
/O.CON.KTOP.WI.Y.0016.000000T0000Z-060922T0000Z/
OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-OSAGE-FRANKLIN-
COFFEY-ANDERSON-
INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...EMPORIA...
OTTAWA
316 PM CDT THU SEP 21 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

EXPECT SOUTH WINDS OF 30 TO 35 MPH TO CONTINUE ACROSS THE
ADVISORY AREA... WITH SOME GUSTS UP TO 45 MPH THROUGH LATE
AFTERNOON. THE WINDS WILL SLOWLY DIMINISH AFTER 7 PM.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST...WEST ORIENTED ROADS.

$$
000 
WWUS73 KTOP 220004
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT THU SEP 21 2006

KSZ054>056-058-059-220200-
/O.EXP.KTOP.WI.Y.0016.000000T0000Z-060922T0000Z/
/O.NEW.KTOP.WI.Y.0017.060922T0004Z-060922T0200Z/
LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...EMPORIA...OTTAWA
704 PM CDT THU SEP 21 2006

...WIND ADVISORY HAS EXPIRED...
...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE WIND ADVISORY HAS BEEN EXTENDED UNTIL 9 PM FOR EAST CENTRAL
KANSAS. A STRONG PRESSURE GRADIENT WILL KEEP SUSTAINED WINDS UP
AROUND 30 MPH WITH GUSTS AROUND 40 MPH. THE WINDS SHOULD WEAKEN
THIS EVENING WITH WINDS FALLING BELOW 30 MPH BY 9 PM.

DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE CAUTION WHILE DRIVING.
WINDS WILL TEND TO SHIFT OUT OF THE WEST AS THE EVENING
PROGRESSES.

$$

KSZ034>038-220115-
/O.EXP.KTOP.WI.Y.0016.000000T0000Z-060922T0000Z/
OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-
INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY
704 PM CDT THU SEP 21 2006

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS HAVE DECREASED
ACROSS THE AREA AND SHOULD CONTINUE TO WEAKEN. THEREFORE THE WINDS
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Sep 20, 3:45 PM CDT, 12 hours 19 minutes earlier.

Area forecast discussion, Sep 20, 3:45 PM CDT, 12 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT WED SEP 20 2006

.DISCUSSION...

STRONG SYSTEM TO MOVE INTO THE AREA TONIGHT THROUGH THURSDAY.

WV SHOWS UPPER LOW DROPPING INTO UTAH ATTM...WITH LTG STRIKES NOW
DEVELOPING VCNTY SE UTAH. DRY SLOT SOUTH AND EAST AS 100+KT UPPER
JET MOVES FROM THE SOUTHWEST INTO NE CO.  SOME MID AND HIGH MOISTURE
STREAMING INTO THE STATE ON THE EQUATORIAL SIDE. SFC WINDS AND WINDS
ALOFT ON THE INCREASE AS GRADIENT TIGHTENS IN THE LEE OF THE ROCKIES
AND AGEOSTROPHIC FLOW STRENGTHENS.

SYSTEM HAS CONSIDERABLE DYNAMICS.  850MB WINDS INCREASE TO 45-60KTS
ACROSS THE CWA BY 12Z THURS WITH NOSE OF LLJ NEAR THE NE KS NEB
BORDER. 0-6KM BULK SHEAR GOES FROM 30KTS AT 6Z TO 50KTS AT 18Z.
0-1KM SHEAR RISES TO 30-40KTS BY 18Z THU...AND GFS SUGGESTS LFCS
COME DOWN BELOW 2KFT THURSDAY. LIFT AND ROTATION WILL BE READILY
ACHIEVED DURING THE DAY TOMORROW. LIMITING FACTORS APPEAR TO BE
MOISTURE AND INSTABILITY. NOT GETTING MUCH CAPE OFF BUFKIT
SOUNDINGS...AND DEWPOINTS INTO TEXAS ARE HOLDING IN THE 40S TO LOWER
50S. 850MB THETA E AXIS SLIDES ACROSS THE SOUTHERN KS BORDER.  ANY
SLOWING OF THE SYSTEM WOULD ALLOW MORE TIME TO ADVECT MORE MOISTURE
INTO THE SYSTEM...AND MAKE FOR A STRONGER EVENT. ALSO OF NOTE WILL
BE CLOUDS IN PLACE TO INHIBIT DAYTIME HEATING TOMORROW.

AT THIS TIME...WITH STRONG SHEAR AND WEAKER INSTABILITY...THINK
STRONG ISENTROPIC LIFT OVERNIGHT WILL SLOWLY SATURATE THE COLUMN.
THEREFORE EXPECT SHOWERS TO DEVELOP MAINLY AFTER MIDNIGHT WITH A FEW
EMBEDDED THUNDERSTORMS. THEN STRONGER PUSH OF ABOVE FEATURES PLUS
VORT MAX IN THE LATE MORN/EARLY AFTN ACROSS THE CWA...WOULD EXPECT
BEST CHANCE FOR RAINFALL LATE TOMORROW MORNING THROUGH THE
AFTERNOON...ACCOMPANIED BY AN INCREASE IN THUNDER COVERAGE. SEVERE
RISK COULD BE LIMITED BY MOISTURE AND INSTABILITY...BUT WITH SUCH
GOOD DYNAMICS THINK HAIL AND WIND WOULD BE PRIMARY THREAT.  WITH
STRONG LOW LEVEL SHEAR WILL NEED TO WATCH PROGRESS OF SYSTEM.

AS SECOND SHORTWAVE OF INTEREST...NOW MOVING THROUGH BRITISH
COLUMBIA...DROPS SOUTHEAST INTO THE CENTRAL ROCKIES THURSDAY AND
FRIDAY..IT WILL HELP TO EJECT THURSDAYS UPPER LOW NORTHEAST. THIS
WILL ALLOW FOR DECREASING POPS SOUTHWEST TO NORTHEAST ACROSS THE CWA
OVERNIGHT...BUT WITH TROUGH AXIS AND GOOD FORCING STILL ACROSS THE
EASTERN CWA AT 00Z FRI...WILL KEEP LIKELY POPS FOR
SHOWERS/THUNDERSTORMS IN THE EVENING THEN CHC POPS FOR SHOWERS AFTER
MIDNIGHT. SOME WRAPAROUND SHOWERS MAY LINGER IN THE EASTERN CWA INTO
FRIDAY...BUT UPPER LEVEL DYNAMICS WILL HAVE SHIFTED WELL TO THE
NORTHEAST OF THE CWA.

SOME BREAKS IN THE CLOUDS SHOULD AID TEMPERATURES TO RECOVER BACK
INTO THE LOW TO MIDDLE 70S NORTH TO SOUTH RESPECTIVELY ON FRIDAY.
THE FRONT WILL NOT PUSH TOO FAR SOUTH OF THE CWA BY FRIDAY AFTERNOON
WITH MOISTURE POOLING FROM OKLAHOMA INTO MISSOURI. AS THE SECOND
SHORTWAVE APPROACHES FROM THE WEST FRIDAY NIGHT AND SATURDAY...LOW
LEVEL FLOW WILL BACK AND BEGIN TO PULL MOISTURE INTO THE CWA AS THE
NEXT WAVE ADVANCES EAST INTO THE PLAINS. HAVE INCREASED CHANCE POPS
INTO SATURDAY AND ADDED ISOLATED THUNDER SOUTHERN CWA AS WELL. IF
MODELS CONTINUE TO TREND SLOWER AND FURTHER NORTH WITH TIME...THEN
HIGHER POPS WITH THUNDER FURTHER NORTH AS WELL WILL BE NEEDED.
EITHER WAY...STILL APPEARS THE SYSTEM WILL BE EAST OF THE CWA BY
SATURDAY NIGHT WITH DRIER AIR THEN ARRIVING BY LATE SUNDAY WITH
ANOTHER NORTHWEST FLOW SHORTWAVE. EXPECT PRECIP CHANCES WITH THIS
SYSTEM TO BE NORTH AND EAST OF THE CWA...SO WILL CONTINUE WITH DRY
FCST.

EARLY NEXT WEEK...UPPER RIDGE IN THE WEST IS STRONGER THAN THE
WEAKER EUROPEAN WHICH ALLOWS TROUGH TO DEEPEN TOO MUCH OVER THE
CENTRAL U.S...SO DID NOT GO WITH ANY PRECIP CHANCES BY NEXT
WEDNESDAY AS THE PREVIOUS RUNS OF THE GFS HAD BEEN HINTING AT.
STILL...A GRADUAL MODERATION IN TEMPS INTO THE MIDDLE AND UPPER 70S
FOR HIGHS MONDAY THROUGH WEDNESDAY STILL LOOKS GOOD.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 20, 3:59 PM CDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT WED SEP 20 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-212100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
359 PM CDT WED SEP 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
TONIGHT...MAINLY AFTER MIDNIGHT.  THUNDERSTORM CHANCES WILL INCREASE
IN COVERAGE AND INTENSITY FROM WEST TO EAST AS THE NIGHT PROGRESSES.
A FEW OF THE STORMS MAY BE SEVERE WITH THE PRIMARY THREAT BEING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH THE DAY AND EVENING ON THURSDAY. SOME OF THESE STORMS MAY BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT AFTER MIDNIGHT.

In the hours before

Special weather statement, Sep 21, 12:23 AM CDT, 3 hours 41 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1223 AM CDT THU SEP 21 2006

KSZ009-210615-
WASHINGTON-
1223 AM CDT THU SEP 21 2006

THROUGH 115 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTH AT 15 MPH ACROSS PORTIONS OF NORTHERN WASHINGTON COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING PENNY SIZE HAIL AND BRIEF HEAVY RAINFALL. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE HANOVER...MORROWVILLE AND
HOLLENBERG.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:08 PM CDTTornado WarningTOPCloud, Ottawa52 min
Sep 21, 4:19 PM CDTTornado WarningTOPOttawa41 min
Sep 21, 4:59 PM CDTTornado WarningTOPCloud, Ottawa46 min
Sep 21, 5:24 PM CDTTornado WarningTOPCloud, Ottawa51 min
Sep 21, 5:48 PM CDTTornado WarningTOPDickinson42 min
Sep 21, 6:32 PM CDTTornado WarningTOPMorris28 min

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.